New York, 2015Damaging Winds in New York, August 18, 2015
August 18, 2015 · NWS BGM · 3 events in 2 counties and zones
Very broad upper level cyclonic flow was present Tuesday. The system's attendant cold front was located well to the north of the state of New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very broad upper level cyclonic flow was present Tuesday. The system's attendant cold front was located well to the north of the state of New York. This type of weather pattern allowed copious amounts of moisture to be advected into the region along with temperatures rising into the upper 80s to low 90s. This combination resulted in numerous showers and thunderstorms that developed over New York and Pennsylvania Tuesday afternoon. Some of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 1:50 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 18, 1:50 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT TUE AUG 18 2015
.SYNOPSIS...
A SERIES OF UPPER-LEVEL DISTURBANCES, WILL BRING HIT AND MISS
THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN WEDNESDAY MAINLY
DURING THE AFTERNOON AND EARLY EVENING. MUCH OF THIS TIME FRAME,
THOUGH, SHOULD BE RAIN- FREE, WITH WARM, HUMID SUMMER-TIME
CONDITIONS PERSISTING. AN APPROACHING COLD FRONT, WILL BRING A
VERY HIGH CHANCE OF SHOWERS AND STORMS, BY LATER THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
REGION WITH MODERATE TO HEAVY RAINFALL. TEMPS OUTSIDE OF THE
SHOWERS HAVE REACHED THE UPPER 80S AND LOWER 90S WITH
UNCOMFORTABLE DEWPTS IN THE MID 60S TO NEAR 70. CONVECTIVE
ACTIVITY WILL DROP OFF AFTER SUNSET...WITH LITTLE TO NO ACTIVITY
EXPECTED SHORTLY AFTER MIDNIGHT AT THE LATEST. STICKY AND MUGGY
NIGHT WITH LOWS STRUGGLING TO DROP INTO THE MID TO UPPER 60S FOR
MANY...SOME LOW LEVEL CLOUDS LIKELY SHOULD LIMIT FOG TO VERY PATCHY
AT BEST IN FOG PRONE AREAS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
DECENT MODEL AGREEMENT THROUGH THE PERIOD WILL ALLOW FOR ABOVE
AVERAGE CONFIDENCE IN THE FORECAST. MOSTLY CLOUDY WITH SOME PEAKS
OF SUN...TEMPS REMAIN ABOVE NORMAL WITH HIGH DEWPTS REMAINING IN
THE MID TO UPPER 60S. SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP
IN THE AFTERNOON/EVENING...SCATTERED...WITH HEAVY RAINFALL STILL
POSSIBILITY AS PWATS REMAIN IN THE 1.5 TO 2 INCH RANGE. ACTIVITY
SHOULD LESSEN OVERNIGHT INTO THURSDAY. THE COLD FRONT WILL WORK
ITS WAY INTO THE REGION ON THURSDAY...SHOWERS AND THUNDERSTORMS
WILL BE MOST LIKELY IN THE LATE AFTERNOON THROUGH OVERNIGHT HOURS.
HEAVY RAINFALL STILL POSSIBLE ALONG AND AHEAD OF THE FRONT WITH
PWATS REMAINING NEARLY 2 STD DEV ABV NORMAL. NOT LOOKING FOR
SEVERE...JUST HEAVY RAIN THREAT WITH POSSIBLE FLASH FLOODING.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
330 AM UPDATE...
A FRONT WILL BE IN THE PROCESS OF CLEARING OUR AREA EARLY FRIDAY,
WITH DRIER WEATHER BUILDING IN DURING THE DAY. HIGH PRESSURE WILL
CONTROL OUR WEATHER FRIDAY NIGHT INTO SATURDAY, MAKING FOR A NICE
START TO THE WEEKEND. MODEL TRENDS CONTINUE TO POINT TO MORE
CLOUDS AND PERHAPS EVEN SOME SHOWERS BY SUNDAY ESPECIALLY ACROSS
NEPA AND THE CATSKILLS. THE PATTERN WILL BE ONE OF A HOLDING
PATTERN AS THE MOISTURE ASSOCIATED WITH THE FRONT MENTIONED ABOVE
GETS HELD UP BY AN AREA OF LOW PRESSURE OVER THE ATLANTIC. THE
PERSISTENT FLOW AROUND THIS LOW WILL PUSH MOISTURE BACK TO THE
WEST SATURDAY NIGHT INTO SUNDAY. THE 0Z GFS BRINGS CLOUDS AND
SHOWERS TO THE ENTIRE CWA SUNDAY, WITH THE EURO FARTHER EAST BUT
STILL HAS SHOWERS INTO OUR EASTERN FORECAST AREA. GIVEN AN
INHERITED DRY FORECAST FOR SUNDAY, I WANTED TO MAKE A GRADUAL
TREND TOWARD A MORE PESSIMISTIC FORECAST BY INCREASING CLOUDS
EVERYWHERE AND INCLUDING SHOWERS FOR NEPA AND CATSKILLS. WHATEVER
THE CASE SUNDAY A NEW COLD FRONT WILL KEEP SHOWERS AND EVEN
THUNDERSTORMS IN THE AREA FOR MONDAY.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
EXPECT SCATTERED SHOWERS WITH THE CHANCE OF THUNDERSTORMS FOR THIS
AFTERNOON. WE CONTINUE TO MENTION THE SHOWERS AND MVFR
RESTRICTIONS IN VIS FOR ALL SITES EXCEPT KAVP. HOWEVER WITH THE
EXCEPTION OF KRME, WHERE THUNDER IS CURRENTLY OCCURRING, THE
CHANCES OF THUNDER AFFECTING INDIVIDUAL TAF SITES IS JUST NOT
HIGH ENOUGH TO WARRANT INCLUSION IN TAFS. SHOWERS AND ANY STORMS
DIMINISH AROUND SUNSET.
EXPECT INCREASING MID LEVEL CLOUDINESS HEADING INTO TONIGHT. ALSO
GUIDANCE IS INDICATING POTENTIAL FOR A LOW STRATUS DECK TO SET UP
FROM THE SOUTH LATE TONIGHT INTO WEDNESDAY MORNING. AT THIS POINT
CONFIDENCE FOR ANY CIG RESTRICTIONS WITH THIS IS ONLY HIGH ENOUGH
TO WARRANT INCLUSION IN KAVP TAF WITH LOW VFR IN TAF FORECAST FOR
KBGM/KITH.
WINDS REMAIN LIGHT EXCEPT LOCALLY GUSTY IN ANY SHOWERS/STORMS.
.OUTLOOK...
WED PM...A FEW RESTRICTIONS IN SCT SHRA-TSRA
THU...EXPECT IFR- MVFR RESTRICTIONS IN MORE ORGANIZED SHRA-TSRA
WITH A FRONTAL PASSAGE THU-THU NGT.
FRI...MAINLY VFR.
SAT...MAINLY VFR.
SUN...MAINLY VFR.
&&
.HYDROLOGY...
CHC FOR SIGNIFICANT RAINFALL AMOUNT IN SHORT PERIODS OF TIME
ACROSS PORTIONS OF THE FINGER LAKES THIS AFTERNOON AND EARLY
EVENING WITH SLOW MOVING STORMS. PWATS NEARING 1.5 TO 2 INCHES
ALONG WITH NO CAP TO LIMIT CONVECTION AND SLOW MOVING STORMS AS
STEERING WINDS ARE RUNNING AROUND 10MPH...SOME TRAINING POSSIBLE
AS WELL. TRIED TO TARGET THE MAIN THREAT AREA...OTHER AREA MAY SEE
SHORT DURATION MODERATE TO HEAVY RAIN AS WELL...BUT THE WATCH AEA
IS THE MOST LIKELY AREA FOR TRAINING TO DEVELOP.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NYZ015>017-
022.
&&
SYNOPSIS...ABS
NEAR TERM...ABS
SHORT TERM...ABS
LONG TERM...HEDEN
AVIATION...HEDEN/PCF
HYDROLOGY...ABSHazardous weather outlook, Aug 18, 9:44 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1044 AM EDT TUE AUG 18 2015
NYZ009-018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-191445-
NORTHERN ONEIDA-ONONDAGA-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1044 AM EDT TUE AUG 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER MUCH OF
THE REGION THIS AFTERNOON AND EVENING. SOME MAY CONTAIN HEAVY
DOWNPOURS...WHICH COULD LEAD TO ISOLATED FLASH
FLOODING...ESPECIALLY ACROSS PORTIONS OF THE FINGER LAKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AFTERNOON AND EVENING. SOME MAY AGAIN CONTAIN HEAVY
DOWNPOURS...WHICH COULD LEAD TO ISOLATED FLASH FLOODING.
SHOWERS AND STORMS WILL BECOME MORE LIKELY BY LATER THURSDAY...AS
A COLD FRONT SLOWLY APPROACHES. HEAVY RAINFALL IS AGAIN A
POSSIBILITY...WHICH MAY RESULT IN ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ015>017-022-191445-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-
1044 AM EDT TUE AUG 18 2015
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER MUCH OF
THE REGION THIS AFTERNOON AND EVENING. SOME MAY CONTAIN HEAVY
DOWNPOURS...WHICH COULD LEAD TO ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AFTERNOON AND EVENING. SOME MAY AGAIN CONTAIN HEAVY
DOWNPOURS...WHICH COULD LEAD TO ISOLATED FLASH FLOODING.
SHOWERS AND STORMS WILL BECOME MORE LIKELY BY LATER THURSDAY...AS
A COLD FRONT SLOWLY APPROACHES. HEAVY RAINFALL IS AGAIN A
POSSIBILITY...WHICH MAY RESULT IN ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 18, 12:46 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT TUE AUG 18 2015
NYZ009-037-181845-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
146 PM EDT TUE AUG 18 2015
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ONEIDA COUNTY ...
* AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROME...MOVING NORTHEAST AT 10 MPH. ADDITIONAL CELLS WILL
LIKELY AFFECT THE UTICA AREA WITHIN THE NEXT HOUR.
* VERY HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM. THE POTENTIAL EXISTS FOR STREET FLOODING...ESPECIALLY IN
THE URBAN AREAS OF ROME AND UTICA.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
FLOYD AROUND 200 PM EDT.
DELTA LAKE AROUND 215 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4321 7510 4305 7522 4298 7540 4310 7565
4338 7545
TIME...MOT...LOC 1743Z 202DEG 8KT 4321 7547
PCFSpecial weather statement, Aug 18, 1:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT TUE AUG 18 2015
NYZ018-181845-
ONONDAGA NY-
233 PM EDT TUE AUG 18 2015
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ONONDAGA COUNTY ...
* AT 232 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CICERO...OR 7 MILES SOUTH OF I-81 EXIT 32...MOVING NORTH AT 20
MPH.
* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
BREWERTON AROUND 240 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING OF POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4324 7617 4323 7611 4320 7608 4320 7605
4318 7601 4318 7599 4309 7600 4312 7624
4322 7626 4320 7622 4322 7620 4326 7622
4327 7620
TIME...MOT...LOC 1832Z 189DEG 16KT 4318 7611
PCFThunderstorm Wind, Onondaga
- When
- August 18, 1:50 PM EST to 1:59 PM EST
- Where
- Onondaga County, 0.85 mi NW of Brewerton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -76.160
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in fifteen trees either being knocked over or uprooted. Trees ranged from one to three feet in diameter.
Thunderstorm Wind, Cayuga
- When
- August 18, 2:00 PM EST to 2:10 PM EST
- Where
- Cayuga County, 0.69 mi S of Moravia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.710, -76.420
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a trees being knocked over and wires being knocked down in the area. Around two thousand customers were without power due to this storm.
Thunderstorm Wind, Cayuga
- When
- August 18, 2:00 PM EST to 2:10 PM EST
- Where
- Cayuga County, 3.32 mi ESE of Meridian
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 43.150, -76.490
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in numerous trees being knocked down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in Alaska, August 18 to 19, 20156 deaths · $3.4 million · 52 kt wind · 4 events
- Tornadoes in Wisconsin, August 18, 2015$156,000 · EF1 · 4 events
- Tornadoes and Flash Flood in Illinois, August 18 to 19, 2015$360,000 · EF0 · 8 events
- Damaging Winds in New York, August 18, 2015$235,000 · 61 kt wind · 7 events
- Tornado and Hail in Illinois, August 18, 2015$162,000 · EF0 · 10 events
- Flash Flood in New York, August 18, 2015$100,000 · 1 event
- Flash Flood in New Hampshire, August 18, 2015$100,000 · 1 event
- Damaging Winds in New York, August 18, 2015$85,000 · 55 kt wind · 4 events
- Hail and Damaging Wind in New Mexico, August 18, 2015$27,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, August 18 to 19, 20151.75 in hail · 27 events
- Flash Flood and Flood in North Carolina, August 18 to 19, 2015$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 18, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599743, 599744, 599745.